Monitoring Horses after Plasma Transfusions Recommended

Plasma is widely administered to horses and foals for a variety of reasons, such as a critical illness, failure of passive transfer in foals, or prophylaxis against Rhodococcus equi.

Researchers from Michigan State University recently examined the transfusion reactions to plasma, both mild and severe, that can and occasionally do occur in horses.

"Transfusion reactions can vary from a mild urticaria (hives) to severe anaphylaxis and potentially death," explained Eilidh Wilson, BVMS, Dipl. ACVIM, from Michigan State University's Department of Large Animal Clinical Sciences.

To better document the incidence of reactions to frozen plasma, Wilson and colleagues reviewed the medical records from 50 adult horses that received a plasma transfusion in 2006 and 2007. The plasma used to transfuse hospitalized horses was obtained from the University's hospital donor horses. It was maintained at -20� C until time of transfusion.

"Only five horses included in the study (10%) had evidence of a reaction following the transfusion," relayed Wilson. "This included one horse that developed hives, two horses with fever and an increased heart rate, one horse with mild increase in heart rate (56 beats per minute), and one horse with itchiness and swollen eyes.

"While this reaction rate of 10% is higher than the 1-3% reaction rate reported in people, it is possible that we over-estimated the actual rate of reactions in adult horses as the increased heart rates and fevers noted could have been due to their primary disease rather than the transfusion itself," Wilson added.

Nonetheless, this study shows that reactions can occur during transfusion of blood products. This might necessitate cessation of the transfusion and treatment with anti-inflammatory drugs. Horses should be monitored carefully during transfusions for signs of reactions.

The study, "Incidence of transfusion reactions and retention of procoagulant and anticoagulant factor activities in equine plasma," was published in the March/April 2009 edition of the Journal of Veterinary Internal Medicine.

About the Author

Stacey Oke, DVM, MSc

Stacey Oke, MSc, DVM, is a practicing veterinarian and freelance medical writer and editor. She is interested in both large and small animals, as well as complementary and alternative medicine. Since 2005, she's worked as a research consultant for nutritional supplement companies, assisted physicians and veterinarians in publishing research articles and textbooks, and written for a number of educational magazines and websites.

Stay on top of the most recent Horse Health news with FREE weekly newsletters from Learn More

Free Newsletters

Sign up for the latest in:

From our partners